Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 83, NWS Norman, OK

April 15, 2003Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 15, 2003, 7:57 PM CDT for Washita County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2003, 7:57 PM CDT (00:57 UTC)
Expired
Apr 15, 2003, 8:45 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Washita County, OK

The radar

The Altus AFB radar (KFDR), 108 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 6:30 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 380 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-337 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
380 m²/s²
0-3 km storm-relative helicity
627 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 160057
SVROKC
OKC149-160145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
756 PM CDT TUE APR 15 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHITA COUNTY IN WESTERN OKLAHOMA

* UNTIL 845 PM CDT

* AT 756 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM FROM 4
  MILES WEST OF CANUTE TO 10 MILES WEST OF SENTINEL...MOVING
  NORTHEAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE BESSIE...BURNS FLAT...CANUTE...
  CLOUD CHIEF...COLONY...CORDELL...CORN...DILL CITY...FOSS...ROCKY
  AND SENTINEL

WINDS OF 90 MPH WERE REPORTED IN CARTER.

HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS TO 80 MPH ARE LIKELY WITH 
THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3546 9937 3512 9938 3516 9861 3547 9862

$$

...SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:45 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Apr 15, 3:45 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT TUE APR 15 2003

ACTIVITY IN TEXAS PANHANDLE WILL CONTINUE TO MOVE EAST
THROUGH REST OF AFTERNOON WITH BETTER CHANCE OF STORMS DEVELOPING
ALONG DRYLINE AND BECOMING MORE SURFACE BASED.  DEEP LAYER SHEAR
MORE THAN SUFFICIENT FOR SUPERCELL WITH MODERATE INSTABILITY.
WILL ISSUE WIND ADVISORY FOR ENTIRE CWA FOR TONIGHT AND WEDNESDAY
ALTHOUGH SOME AREAS (EASTERN PARTS) MAY NOT EXPERIENCE ADVISORY
TYPE WINDS UNTIL LATER TONIGHT.

WILL REMOVE MENTION OF POPS ACROSS SOUTHEAST SECTIONS OF CWA FOR
WEDNESDAY MORNING AS BEST LIFT SHOULD BE NORTH AND EAST AREA.
WRAP AROUND MOISTURE/CLOUDS ON WEDNESDAY SHOULD MAINLY BE CONFINED
TO NORTHERN HALF OF FA WITH MORE SUNSHINE SOUTH. WITH GUSTY WINDS AND
TEMPERATURES WARMING INTO THE LOWER 80S ACROSS THE SOUTH MAY
NEED TO ISSUE RED FLAG WARNING FOR THIS AREA.  HOWEVER...STILL
SOME UNCERTAINTIES ON AMOUNT OF RAINFALL THAT WILL OCCUR ACROSS
THIS AREA TONIGHT.

WILL HAVE A BREAK IN ACTIVE WEATHER WEDNESDAY INTO EARLY FRIDAY
AS FRONT PUSHES INTO SOUTH TEXAS AND UPPER RIDGE BUILDS ACROSS
THE AREA AHEAD OF NEXT PACIFIC SYSTEM.  WILL NOT DEVIATE TOO
MUCH FROM MAV GUIDANCE DURING THIS TIME FRAME.

APPEARS NEXT CHANCE OF SEVERE WEATHER WILL COME FRIDAY
INTO FRIDAY NIGHT AS ANOTHER SOUTHWEST WAVE APPROACHES THE AREA.
12Z GFS FASTER/MORE PROGRESSIVE WITH THIS SYSTEM THAN PREVIOUS
RUNS...BUT WILL LEAVE IN SLIGHT CHANCES WEST SATURDAY WITH
TIMING DIFFERENCES.  SUNDAY INTO MONDAY APPEAR DRY AT THIS TIME
WITH ANOTHER SYSTEM APPROACHING THE AREA AROUND TUESDAY.

FCSTID = SIX

OKC  55 76 45 69 /  60 10 00 00
HBR  51 76 46 72 /  60 00 00 00
SPS  54 81 47 74 /  30 10 00 00
GAG  49 70 41 67 /  50 00 00 00
PNC  55 72 40 66 /  60 10 00 00
DUA  61 82 48 75 /  40 10 00 00

.OKC...
OK...WIND ADVISORY TONIGHT THROUGH WEDNESDAY ALL ZONES.
TX...WIND ADVISORY TONIGHT THROUGH WEDNESDAY ALL ZONES.
Hazardous weather outlook, Apr 15, 7:30 PM CDT, 27 minutes before
OKZ004>048-050>052-TXZ083>090-161200-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
730 PM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND OVERNIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR MUCH OF
NORTHERN...CENTRAL AND SOUTHERN OKLAHOMA...AND ALL OF WESTERN NORTH
TEXAS. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS MUCH OF
SOUTH CENTRAL INTO SOUTHEAST OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS WEST OF A LINE EXTENDING
FROM ARCHER CITY AND HENRIETTA TEXAS...TO OKLAHOMA CITY...TO
STILLWATER AND PONCA CITY. THE SLIGHT RISK AREA COVERS LOCATIONS
EAST OF THIS LINE.

TIMING...SEVERE THUNDERSTORMS IN THE NWS NORMAN WARNING AREA ARE
EXPECTED THROUGH 4 AM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS INTO THE
OVERNIGHT HOURS.

DISCUSSION...
SEVERE THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF OKLAHOMA AND
WESTERN NORTH TEXAS INTO THE OVERNIGHT HOURS. THIS ACTIVITY WILL
OCCUR AHEAD AND ALONG A DRY LINE THAT IS FORECAST TO SWEEP ACROSS
THE REGION THIS EVENING AND OVERNIGHT. THE STRONGLY SHEARED
ENVIRONMENT WILL CONTINUE TO FAVOR THE DEVELOPMENT OF SUPERCELLS.
STRONG WINDS AND A FEW TORNADOES WILL BE THE MAIN SEVERE WEATHER
THREATS THROUGH MID EVENING...BEFORE THE STORMS CONSOLIDATE INTO A
SQUALL LINE. THIS LINE IS THEN EXPECTED TO PROGRESS EASTWARD THROUGH
CENTRAL AND SOUTHERN OKLAHOMA...AND PORTIONS OF WESTERN NORTH TEXAS
LATE THIS EVENING AND OVERNIGHT. DAMAGING WIND WILL BE THE MAIN
THREAT WITH THIS LINE OF STORMS...WITH LARGE HAIL ALSO POSSIBLE WITH
ANY EMBEDDED SUPERCELL STORMS THAT PERSIST.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APRIL 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY STRONG WINDS WILL OCCUR AHEAD OF...AND BEHIND...THE
THUNDERSTORMS. FREQUENT WIND GUSTS OVER 40 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
MORE THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH SUNDAY
MORNING AS ANOTHER UPPER LEVEL STORM SYSTEM APPROACHES FROM THE
SOUTHWEST.

OTHER HAZARDOUS WEATHER...
STRONG WEST AND NORTHWEST WINDS ARE LIKELY WEDNESDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
WEDNESDAY MORNING AT 700 AM.

11

In the hours before

Local storm report, Apr 15, 6:59 PM CDT, 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
659 PM CDT TUE APR 15 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0648 PM    6 W LEEDEY                OK   TORNADO
04/15/03   DEWEY                          REPORTED BY MEDIA

MBB
Local storm report, Apr 15, 7:07 PM CDT, 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
707 PM CDT TUE APR 15 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    8 N SWEETWATER            OK   TORNADO
04/15/03   ROGER MILLS                    ROOF DAMAGE TO HOME AND
                                          BARN. TORNADO DAMAGE
                                          EXTENDS 4 MILES NE WHERE
                                          ANOTHER BARN TOTALLY DESTROYED.

FM
Local storm report, Apr 15, 7:10 PM CDT, 47 minutes before
OKLAHOMA MAX/MIN TEMPERATURE AND PRECIPITATION TABLE
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CDT TUE APR 15 2003

12 HOUR HIGH...18 HOUR LOW...24 HOUR PRECIPITATION
DATA ENDING AT  7 PM

STATION                     HI  LO  PCPN
... WESTERN OKLAHOMA AND PANHANDLE...
CLINTON                     71  63 TRACE
FREDERICK                   71  60   .01
GAGE                        76  64   .04
GUYMON                      84  57   .10
HOBART                      69  62   .01
LAWTON                      69  61   .05

...NORTHERN AND CENTRAL OKLAHOMA...
GUTHRIE                      M   M     0
OKLAHOMA CITY/WILL ROGERS   67  63   .01
OKLAHOMA CITY/WILEY POST    68  62 TRACE
OKLAHOMA CITY/TINKER AFB             .15
PONCA CITY                  73  66 TRACE
STILLWATER                  71  64 TRACE

...EASTERN OKLAHOMA...
BARTLESVILLE                77  63 TRACE
MCALESTER                   74  61 TRACE
MUSKOGEE                    78  62 TRACE
TULSA/INTL AIRPORT          76  67 TRACE
TULSA/JONES AIRPORT         76  66 TRACE

...ADJACENT STATES...
CHILDRESS TX                83  65   .17
PARIS TX                    79  57     0
WICHITA FALLS TX            72  63   .01
COFFEYVILLE KS              79  65 TRACE
LIBERAL KS                  82  54     0
MEDICINE LODGE KS           70  63   .04
WINFIELD KS                 74  64 TRACE
FAYETTEVILLE AR             78  60     0
FORT SMITH AR               83  52     0
SILOAM SPRINGS AR            M  61     0
JOPLIN MO                   84  66     0
CLAYTON NM                  76  47   .17
Local storm report, Apr 15, 7:20 PM CDT, 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CDT TUE APR 15 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    5 NE SWEETWATER           OK   1.75 INCH HAIL
04/15/03   ROGER MILLS                    REPORTED BY PUBLIC

JLP
Special weather statement, Apr 15, 7:39 PM CDT, 18 minutes before
OKZ034-035-160100-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
739 PM CDT TUE APR 15 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER AND KIOWA COUNTIES.

A THUNDERSTORM PRODUCING A TORNADO WAS LOCATED 25 MILES SOUTHWEST OF
MANGUM AT 739 PM CDT...MOVING NORTHEAST AT 50 MPH.

IF THIS STORM MAINTAINS ITS STRENGTH AND MOVEMENT...A WARNING WILL
BE REQUIRED AROUND 800 PM.

PEOPLE IN GREER AND KIOWA COUNTIES...INCLUDING THE TOWNS OF MANGUM
AND HOBART...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS
AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM
APPROACHES.
Local storm report, Apr 15, 7:50 PM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
750 PM CDT TUE APR 15 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    CARTER                    OK   90 MPH WIND GUST
04/15/03   BECKHAM                        REPORTED BY BECKHAM COUNTY
                                          EMERGENCY MANAGER

MF/MBB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:13 PM CDTTornado WarningOUNBeckham47 min
Apr 15, 7:23 PM CDTTornado WarningOUNHarmon, Jackson37 min
Apr 15, 7:30 PM CDTTornado WarningOUNRoger Mills30 min
Apr 15, 7:44 PM CDTSevere Thunderstorm WarningOUNCuster46 min
Apr 15, 7:57 PM CDTTornado WarningOUNJackson33 min
Apr 15, 8:07 PM CDTTornado WarningOUNCuster, Washita23 min
Apr 15, 8:08 PM CDTTornado WarningOUNCuster, Washita22 min
Apr 15, 8:14 PM CDTTornado WarningOUNKiowa31 min
Apr 15, 8:32 PM CDTSevere Thunderstorm WarningOUNCuster43 min
Apr 15, 8:35 PM CDTTornado WarningOUNJackson, Tillman40 min
Apr 15, 8:44 PM CDTTornado WarningOUNKiowa31 min
Apr 15, 9:11 PM CDTSevere Thunderstorm WarningOUNCaddo49 min
Apr 15, 11:20 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma40 min
Apr 15, 11:27 PM CDTSevere Thunderstorm WarningOUNPayne48 min
Apr 15, 11:44 PM CDTSevere Thunderstorm WarningOUNJefferson46 min
Apr 15, 11:57 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie48 min
Apr 16, 12:15 AM CDTSevere Thunderstorm WarningOUNCarter30 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.